Recently, the U.S. Food and Drug Administration (FDA) has been busy issuing new warnings about acetaminophen, the active ingredient in Tylenol that has been implicated in thousands of cases of liver damage. The main warning is about the maximum adult safe dosage: 325 milligrams at a time, and no more than 4,000 mg. in a twenty-four hour period (safe dosages for children are lower).
What many patients fail to realize is that acetaminophen is to medicine what sugar and high-fructose corn syrup are to processed foods. This is a “hidden ingredient” in many prescription and over-the-counter (OTC) medications. It is therefore much easier to take an excessive dose than you may think. Acetaminophen is added to many prescription pain medications containing opioids, such as Vicodin and Percocet. But it is also an added ingredient in many OTC medicines, particularly cough supressants such as Nyquil, Dayquil, Vick’s Formula 44, as well as hay fever medications that include Sudafed, Dristan and Sinutab.
In fact, acetaminophen is found in some 600 different medications – and patients have no way of knowing it unless they ask a doctor or read the label carefully.
In 2011, the FDA “requested” that drugmakers limit the amount of acetaminophen in their formulas to 325 mg or less by January 2014. Since this “request” did not have the force of law, it should come as no surprise that only about half of all drugmakers have responded.
Until regulators decide to do what they should have been doing all along and stop playing “pat-a-cake” with the industry, it is largely a matter of caveat emptor (“let the buyer beware”). Unfortunately, acetaminophen isn’t always listed as that on medicine labels. Look for the initials “APAP,” an abbreviation often used – and contact a licensed pharmacist or your family doctor if you have questions.